A donor lung was the only salvation for a 53-year-old American. The woman had developed due to a metabolic disorder, a pulmonary emphysema. The disease of the small pulmonary blisters are overstretched or destroyed – patients suffering from shortness of breath and are hardly resilient. The wife got the left lung of a donor’s transplanted and recovered quickly. Two weeks after the procedure, you ate a peanut butter and jelly Sandwich. The Snack cost your life. What had happened?
The woman developed through the peanut butter Sandwich, a severe allergic reaction and could barely breathe. That was strange, because in the past the patient peanuts had tolerated and always reported by a team of Doctors in the journal “Transplantation Proceedings”. The Team of doctors Mazen Odish from the University of San Diego, California, finally came to the possible cause of the Allergy on the track: in fact, the 22-year-old organ donor to a peanut had suffered-Allergy – and this apparently with the lungs on the woman transferred.
Allergies to organ donations are extremely rare
Mazen Odish treated the woman, and speaks of an “extremely rare” phenomenon. In addition to this case, there were only five other patients who were struggling after lung transplantation, with similar complaints. In the blood, the 53-year-old the Doctors were able to prove an Allergy to typical antibodies. However, this was possibly the medication, which occupied the woman: you oppressed the immune system and should prevent the body rejecting the lungs. An Allergy test on the skin delivered a clear result: The woman responded now allergic to peanuts.
How exactly the Allergy could be transferred to the wife, is not yet finally clarified. The rare phenomenon, however, can also occur in other organs, including the heart and kidneys. Most often it has been observed previously after liver transplantation. May be transmitted with the donor organ Allergy typical antibody (immunoglobulin E) or certain cells of the immune system that can cause the organ recipient to allergic reactions.
Drugs play a role?
Other studies point more in the direction of certain medications. Therefore organ recipients develop the drug Tacrolimus more frequently allergic complaints. Tacrolimus suppresses the immune system and disease after organ transplantation and auto-immune. According to information on the website “LiveScience” the 53-year-old patient to have been treated.
The case of the patient show that food allergies of the donor can play a role in the follow-up care of organ recipients, writes the team of Doctors in the journal.
The 53-year-old woman had been advised to refrain from peanuts and other shell fruits. If the Allergy remains for life, is unclear, Odish. The woman should be in the future periodically test. In this particular case, it is quite possible that the Allergy winds back by itself.